ESSENTIALS OF DIAGNOSIS
Drug-induced liver injury can mimic viral hepatitis, biliary tract obstruction, or other types of liver disease.
Clinicians must inquire about the use of many widely used therapeutic agents, including over-the-counter “natural” and herbal and dietary supplements, in any patient with liver disease.
Many therapeutic agents may cause drug-induced liver injury, with jaundice occurring in 30% of cases and up to 10% of patients with drug-induced liver injury dying or undergoing liver transplantation within 6 months of onset. In any patient with liver disease, the clinician must inquire carefully about the use of potentially hepatotoxic drugs or exposure to hepatotoxins, including over-the-counter herbal and dietary supplements. Khat chewing has been associated with an increased risk of chronic liver disease. The medications most commonly implicated are antibiotics because of their widespread use. In some cases, coadministration of a second agent may increase the toxicity of the first (eg, isoniazid and rifampin, acetaminophen and alcohol, combinations of immune checkpoint inhibitors). For some drugs, HLA and other genetic associations have been identified (eg, HLA-B57:01 in flucloxacillin hepatotoxicity in Asians, HLA-DRB1*15:01 in amoxicillin-clavulanic acid hepatotoxicity, and HLA-B*35:01 in toxicity caused by green tea extract). The diagnosis often depends on exclusion of other causes of liver disease; various biomarkers are under study. A relationship between increased serum ALT levels in premarketing clinical trials and postmarketing reports of hepatotoxicity has been identified. Except for drugs used to treat tuberculosis and HIV infection, obeticholic acid, and possibly azithromycin, the risk of hepatotoxicity is not increased in patients with preexisting cirrhosis, but hepatotoxicity may be more severe and the outcome worse when it does occur. Older persons may be at higher risk for hepatotoxicity from certain agents, such as amoxicillin-clavulanic acid, isoniazid, and nitrofurantoin, and more likely to have persistent and cholestatic, rather than hepatocellular, injury compared with younger persons. Drug toxicity may be categorized on the basis of pathogenesis or predominant histologic appearance. Drug-induced liver injury can mimic viral hepatitis, biliary tract obstruction, or other types of liver disease (and vice versa). The development of jaundice in a patient with serum aminotransferase levels at least three times the upper limit of normal predicts a mortality rate of at least 10% (“Hy’s Law”). A model based on the presence of comorbidities, the MELD score, and serum albumin has been reported to predict 6-month mortality.
CATEGORIZATION BY PATHOGENESIS
A. Direct Hepatotoxicity
Liver toxicity caused by this group of drugs is characterized by dose-related severity, a latent period following exposure, and susceptibility in all individuals. One example is acetaminophen (the toxicity of which is enhanced by fasting because of depletion of glutathione and by long-term alcohol use both because of depletion of glutathione and because of induction of cytochrome P450 2E1; and the toxicity of which is possibly reduced by statins, fibrates, and nonsteroidal anti-inflammatory drugs [NSAIDs] and acetylcysteine treatment). Other ...